Hail, Rawlins
- When
- May 7, 12:15 PM MST
- Where
- Rawlins County, Atwood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -101.050
8 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 2:26 AM MST, 9 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 326 AM MDT SUN MAY 7 2006 .DISCUSSION...FORECAST CONCERNS ARE THE POSSIBILITY OF THUNDERSTORMS AND SEVERE WEATHER EACH AFTERNOON AND EVENING DURING THE NEXT FEW DAYS ALONG WITH WARM TEMPERATURES MONDAY AHEAD OF A COLD FRONT AND THE COOLER TEMPERATURES FOLLOWING THE FRONT ON TUESDAY. HAVE GONE WITH A BLEND OF THE NAM AND GFS SOLUTIONS. THE MORE MOIST NAM IS PREFERRED TODAY WITH THE GFS QPF OUTLINES PREFERRED IN THE LATER PERIODS. THERE IS A SERIES OF SHORT WAVE TROUGHS LINING UP IN THE NORTHWEST FLOW ALOFT THAT WILL BE TRAVERSING THE FORECAST AREA TODAY AND THE FIRST HALF OF NEXT WEEK. THESE WAVES ARE TIMING OUT TO MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS AT ONE ABOUT EVERY 24 HOURS...PUTTING THEM ACROSS THE TRI-STATE REGION AT AROUND 00Z EACH EVENING. THESE WAVES ALONG WITH LOW LEVEL CONVERGENCE PROVIDED BY A SURFACE TROUGH THIS EVENING AND A COLD FRONT ON MONDAY EVENING IN ADDITION TO THE ABUNDANT MOISTURE THAT HAS BEEN BROUGHT INTO THE FORECAST AREA BY THE SOUTHERLY LOW LEVEL FLOW WILL ALL COMBINE FOR THE DEVELOPMENT OF THUNDERSTORMS EACH OF THE NEXT FEW EVENINGS ACROSS THE PLAINS STATES. IT APPEARS THE POSITION OF THE SURFACE TROUGH WILL ALLOW FOR MORE ABUNDANT THUNDERSTORM COVERAGE OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON AND EVENING. THE AREA OF THUNDERSTORMS MOVES FURTHER EAST MONDAY EVENING AS THE MOISTURE AND AREA OF SURFACE CONVERGENCE ALSO MOVE FURTHER EAST AND COOLER TEMPERATURES BEGIN TO MOVE IN BEHIND A COLD FRONT EXPECTED ACROSS THE TRI-STATE REGION LATE IN THE DAY ON MONDAY. ALTHOUGH TEMPERATURES ON TUESDAY WILL BE COOLER...ANOTHER UPPER DISTURBANCE WILL WORK WITH ADDITIONAL MOISTURE FOR ANOTHER ROUND OF STORMS TUESDAY AFTERNOON AND EVENING. HAVE MADE LITTLE CHANGE TO THE EXTENDED PORTIONS OF THE FORECAST WITH TEMPERATURES GRADUALLY WARMING WELL INTO THE 70S AGAIN BY LATE IN THE WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN MAY 7 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK. AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1212 PM MDT SUN MAY 7 2006 KSZ013-071900- SHERMAN- 1212 PM MDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY... AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RULETON...OR 10 MILES WEST OF GOODLAND... AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...INCLUDING ON INTERSTATE 70 BETWEEN GOODLAND AND THE COLORADO STATE LINE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MDT SUN MAY 7 2006 COZ091-071900- KIT CARSON COUNTY- 1215 PM MDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BURLINGTON...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM IN EXTREME SOUTHEAST KIT CARSON COUNTY EAST OF HIGHWAY 385. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 103 PM MDT SUN MAY 7 2006 KSZ002-071945- RAWLINS- 203 PM CDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY... AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KILLINGSWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 103 PM MDT SUN MAY 7 2006 KSZ002-071945- RAWLINS- 203 PM CDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY... AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 111 PM MDT SUN MAY 7 2006 COZ092-072000- CHEYENNE COUNTY- 111 PM MDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY... AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CHEYENNE WELLS...OR 24 MILES SOUTH OF BURLINGTON...AND MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
8 hail, 2 tornado. Local standard time, as filed.
Tornado occurred over open fields...no known damage.
Tornado described as a thin rope and nearly stationary. Tornado occurred mostly over open fields but crossed near intersection of Road G and Road 26 in extreme eastern Wallace county. Tree limb debris was caught in power lines at this location.
Five mile stretch of golf ball sized hail on highway 25.
Highway 40.
Hail completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512384, 5512385, 5512468, 5512469, 5512462, 5512463, 5512464, 5512465, 5512466, 5512467.